Alert archive / Idaho / Red Flag Warnings in 2008
Red Flag Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 19, 2008, 4:41 AM PDT for 5 counties in Idaho. It took effect at Aug 19, 2008, 5:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2008, 4:41 AM PDT (11:41 UTC)
- In effect from
- Aug 19, 2008, 5:00 AM PDT
- Expired
- Aug 19, 2008, 2:33 PM PDT
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 3306 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KOTX 191141 AAA RFWOTX RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 441 AM PDT TUE AUG 19 2008 IDZ101-192100- /O.CAN.KOTX.FW.W.0008.000000T0000Z-080819T1200Z/ /O.NEW.KOTX.FW.W.0009.080819T1200Z-080820T0600Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- 441 AM PDT TUE AUG 19 2008 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS EXTENDED THE RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING. THUNDERSTORM ARE EXPECTED TO INCREASE IN AREAL COVERAGE TODAY...PEAKING IN THE LATE AFTERNOON AND EARLY EVENING FOR NORTH IDAHO. COOLER WEATHER AND WETTING RAINS WILL BE COMMON BY LATE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY IN THE MOUNTAINS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND THUNDERSTORMS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ WAZ673-676-677-680-682-684>687-191245- /O.CAN.KOTX.FW.W.0008.000000T0000Z-080819T1200Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 441 AM PDT TUE AUG 19 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. THOUGH THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TODAY...ABUNDANT AREAL COVERAGE IS NOT EXPECTED. COOLER WEATHER AND WETTING RAINS WILL BE COMMON WEDNESDAY...ESPECIALLY IN THE MOUNTAINS. $$
2 follow-up statements
000 WWUS86 KOTX 191736 RFWOTX RED FLAG WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1036 AM PDT TUE AUG 19 2008 IDZ101-200145- /O.CON.KOTX.FW.W.0009.000000T0000Z-080820T0600Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- 1036 AM PDT TUE AUG 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE IDAHO PANHANDLE TODAY AND INCREASE THUNDERSTORM ACTIVITY. SCATTERED THUNDERSTORMS ARE EXPECTED TO PEAK IN THE LATE AFTERNOON AND EARLY EVENING ACROSS NORTH IDAHO. COOLER WEATHER AND WETTING RAINS WILL BE COMMON BY LATE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY IN THE MOUNTAINS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND THUNDERSTORMS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS86 KOTX 192133 RFWOTX RED FLAG WARNING NATIONAL WEATHER SERVICE SPOKANE WA 233 PM PDT TUE AUG 19 2008 IDZ101-192245- /O.CAN.KOTX.FW.W.0009.000000T0000Z-080820T0600Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- 233 PM PDT TUE AUG 19 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. THE THREAT FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING HAS DECREASED. ANTICIPATED ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 2:33 AM PDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 19, 2:33 AM PDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
233 AM PDT TUE AUG 19 2008
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY FOR MAINLY
NORTH IDAHO...AND WILL ACCOMPANY COOLER TEMPERATURES. A DEEP AND
UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY WEDNESDAY...BRINGING WET WEATHER AND COOLER THAN
NORMAL CONDITIONS TO THE AREA THROUGH THURSDAY.
&&
.DISCUSSION...
TODAY AND TONIGHT...THE FOCUS WILL BE ON THUNDER AREAL COVERAGE
THROUGH THIS EVENING. THOUGH THE MAIN VORT MAX THAT HELPED TO
PRODUCE THE WIDESPREAD THUNDER MON HAS HAS WEAKENED AND LIFTED N
INTO SRN BC...THE REMNANTS OF THE COLDFNT ALOFT REMAIN IN THE VCNTY
OF N ID SLOWLY MOVING E. WATER VAPOR LOOP SHOWING THE SHEARING
VORT MAX OVER OREGON ATTM...ON THE ERN EDGE OF THE UPPER TROF
ALONG THE PAC NW COAST... WILL MOVE INTO ERN WA THIS MORNING AND
LIKELY BE A FACTOR IN REGENERATING SOME SHOWERS ALONG THE W SIDE
OF THE AFOREMENTIONED COLDFNT. BY LATER TODAY...GUIDANCE IS STILL
SHOWING SFC-BASED INSTABILITY SUFFICIENT TO PRODUCE ANOTHER LTG
THREAT FOR NE WA AND N ID...THOUGH MUCH LESS INTENSE THAN MON.
WEVE EXTENDED THE RED FLAG WARNING INTO THIS EVENING FOR N ID TO
TAKE INTO ACCOUNT THIS THUNDER THREAT. THERE IS STILL SOME UNCERTAINTY
AS FAR AS AREAL COVERAGE OF THE THUNDER THREAT FOR NE WA...AND
EVEN THE N CASCADES LATER TODAY...SO WELL DROP THE WARNINGS FOR
THOSE ZONES THIS MORNING. WINDS TODAY DONT LOOK STRONG ENOUGH THE
PRODUCE A MAJOR THREAT TO ONGOING WILDFIRES. BZ
WEDNESDAY THROUGH MONDAY...CONTINUED TRANSITION INTO A VERY WET
AND COOLER PERIOD AS A MOISTURE PLUME WITH A WELL MAINTAINED TAP
INTO SUB-TROPICAL MOISTURE CONTAINING REMNANTS OF FORMER WEST
PACIFIC TROPICAL STORM VONGFONG PASSES THROUGH BRINGING THE
POTENTIAL OF MODERATE RAINFALL. MODEL RUNS HAVE OSCILLATED WITH
THE MAXIMUM PRECIPITABLE WATER CONTAINED IN THE IMPINGEMENT AREA
OF THE PLUME ALONG THE NORTHERN CALIFORNIA AND OREGON COAST FOR THE
MOST PART BETWEEN 1.5 AND 2 INCHES. THEREFORE A STABLE RAIN
SPREADING FROM WEST TO EAST TRANSITIONING TO INSTABILITY SHOWERS
WITH PERHAPS ANOTHER MINOR MENTION OF THUNDERSTORMS AT TIMES INTO
WEDNESDAY NIGHT REMAINS VALID. LATER ON WEDNESDAY NIGHT INTO
THURSDAY A COLD CLOSED LOW PRESSURE AREA IN TO WHICH THE MOISTURE
TAP/PLUME IS WRAPPED INTO SAGS SOUTHEAST AND BECOMES THE
INFLUENCER OF SENSIBLE WEATHER AS ITS COLD POOL ALOFT POSITIONS
OVER THE AREA...LOWERING THE TROPE AND SNOW LEVEL...AND INCREASING
THE INSTABILITY. CONTINUED MENTION OF SHOWERS WITH SOME
THUNDERSTORMS PEPPERED IN WITH THE MAX DAYTIME HEATING OVER
MOUNTAIN AREAS. THE EXPECTATION IS THAT IF THUNDERSTORMS OCCUR AT
ALL THE THEY WILL BE OF THE VERY SHALLOW PULSE TYPE AND WET.
MOUNTAIN SNOW MENTION IN THE FORECAST THURSDAY ABOVE 7000 FEET
MSL...IT MAY FALL IN A VERY WET AND SLOPPY MANNER AT THIS
ELEVATION BUT IT WILL NOT ACCUMULATE FOR LONG IF AT ALL AS THE
CURRENT SURFACE SOIL TEMPERATURES DO NOT SUPPORT IT...MOSTLY
LIKELY WILL FALL AS GRAUPEL OR SOFT HAIL WITH FLEETING RESIDENCE
TIME ON THE GROUND. THE COLD CLOSED LOW TAKES ITS TIME EXITING
WITH THE WESTERN FRINGE INFLUENCING THURSDAY NIGHT INTO EARLY
FRIDAY MORNING UNTIL RIDGING THAT MOVES IN FROM THE WEST TAKES
HOLD AND AMPLIFIES ALLOWING A RETURN TO DRIER AND WARMER WEATHER
AT LEAST INTO SUNDAY. MONDAY IS UNCERTAIN AT THIS POINT AS THE
RIDGE AXIS MOVES EAST AND OPENS UP THE DOOR FOR EITHER A WET
FRONTAL PASSAGE OR SHORTWAVES UNDERCUTTING THE RIDGE AHEAD OF THE
WET FRONTAL ZONE WHICH WOULD FIRE OFF CONVECTIVE SHOWERS. FORECAST
TEMPERATURES SHOW TRACE OUT THE ABOVE SCENARIO WITH A COOLING
TREND THAT BOTTOMS OUT THURSDAY...FOLLOWED BY A WARMING TREND
THEREAFTER THAT BECOMES MORE PRONOUNCED WITH THE RIDGE
AMPLIFICATION OVER THE WEEKEND. /PELATTI
&&
.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 06Z
WEDNESDAY. AN UPPER LEVEL TROUGH MOVING THROUGH THE REGION WILL
KEEP CONDITIONS UNSETTLED WITH A CONTINUED CHANCE OF RAIN AND
SOME THUNDERSTORMS OVERNIGHT TONIGHT AND INTO TUESDAY...BUT THE
THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT PRIMARILY INTO THE
PANHANDLE EASTWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 80 56 67 54 66 51 / 30 20 70 60 50 20
COEUR DALENE 79 57 63 52 62 48 / 40 20 80 60 50 20
PULLMAN 79 56 68 52 67 44 / 30 20 70 60 50 20
LEWISTON 85 62 74 59 73 56 / 30 20 60 60 30 20
COLVILLE 81 52 66 51 65 45 / 40 40 80 70 50 20
SANDPOINT 77 53 61 51 60 43 / 40 20 70 70 60 30
KELLOGG 77 56 62 50 61 50 / 40 20 80 80 60 30
MOSES LAKE 85 59 72 54 72 49 / 10 30 40 30 20 10
WENATCHEE 82 60 71 57 71 55 / 10 40 50 40 20 10
OMAK 84 56 72 54 72 50 / 20 40 40 30 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
NORTHERN PANHANDLE.
WA...NONE.
&&Hazardous weather outlook, Aug 18, 11:29 PM PDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1129 PM PDT MON AUG 18 2008 IDZ001>004-026-027-WAZ031>038-041>044-200630- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1129 PM PDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...BUT THESE STORMS WILL BE NON-SEVERE. A RED FLAG WARNING REMAINS IN EFFECT FOR LIGHTNING THROUGH 5AM TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 19, 12:48 AM PDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1248 AM PDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 SSW SPOKANE 47.61N 117.46W
08/18/2008 SPOKANE WA NWS EMPLOYEE
TOP 40 FEET OF A 14 INCH DIAMETER TREE TOPPLED
&&
SBODNARThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:01 PM PDT | Severe Thunderstorm Warning | OTX | Latah | 44 min |
| Aug 18, 8:33 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 57 min |
| Aug 18, 8:57 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 48 min |
| Aug 18, 9:25 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary, Kootenai | 50 min |
Nearby
Red Flag Warnings in Idaho, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.